Hail, Jefferson
- When
- January 21, 8:11 AM CST
- Where
- Jefferson County, 0.25 mi SSW of Fayette
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.717, -91.072
Hail up to quarter size fell along Highway 553 and covered the ground.
Abundant moisture and instability combined with a potent low pressure system and associated cold front. Storms developed ahead of the front and produced hail, tornadoes and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Abundant moisture and instability combined with a potent low pressure system and associated cold front. Storms developed ahead of the front and produced hail, tornadoes and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 21, 4:50 AM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
450 AM CST THU JAN 21 2016
..POTENT STORM SYSTEM TO IMPACT THE REGION TODAY INTO FRIDAY WITH A
COMBINATION OF SEVERE WEATHER FOLLOWED BY SOME SNOW...
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...A VERY COMPLEX WEATHER
SITUATION LOOKS TO UNFOLD OVER THE NEXT 24 TO 48 HOURS ACROSS THE
ARKLAMISS REGION. CURRENTLY A RATHER MOIST AIRMASS IS FILTERING BACK
INTO THE REGION AS INDICATED BY THE PRESENCE OF FOG ACROSS THE AREA.
SOME LOCATIONS ARE SEEING PATCHY DENSE FOG THIS MORNING WHICH SHOULD
STICK AROUND FOR AT LEAST A LITTLE BIT AFTER DAYBREAK. THE FRONT
THAT MOVED INTO THE REGION YESTERDAY HAS STALLED GENERALLY ALONG THE
HIGHWAY 84 CORRIDOR AND THIS WILL ALSO HELP WITH FOG DEVELOPMENT
THROUGH THIS MORNING. CURRENT ANALYSIS INDICATES A SFC LOW THAT HAS
DEVELOPED ACROSS NORTHERN TEXAS AND AN UPPER LEVEL TROUGH/LOW OVER
CENTRAL KANSAS. IT IS THESE TWO FEATURES THAT WILL PLAY PIVOTAL
ROLES IN THE EVOLUTION OF OUR WEATHER THROUGH THE NEXT TWO DAYS.
SHOWERS HAVE DEVELOPED ACROSS THE SOUTHERN PART OF MY CWA IN
ASSOCIATION WITH THIS STALLED FRONT/WARM FRONT AND DISCRETE STORMS
ARE MOVING EAST ACROSS CENTRAL LOUISIANA.
OVERALL THE THINKING OF THE ATMOSPHERIC SET UP HAS NOT CHANGED FOR
TODAY. THROUGH THE MORNING...THE FRONT WILL MOVE BACK NORTH AS A
WARM FRONT. AS THIS DOES...WARM MOIST AIR WILL SURGE BACK NORTH
ACROSS AT LEAST THE SOUTHERN HALF OF THE ARKLAMISS REGION. AS THIS
OCCURS THE SFC LOW OVER TEXAS WILL TRACK EAST AND DEEPEN. AHEAD OF
THIS FEATURE AND ASSOCIATED COLD FRONT...TEMPERATURES IN THE WARM
SECTOR WILL RISE INTO THE 60S AND POSSIBLY EVEN 70S ACROSS THE
SOUTHERN PART OF THE CWA. THIS WILL HELP DESTABILIZE THE ATMOSPHERE.
MODELS INDICATE THAT WHILE DEWPOINTS WILL ONLY REACH THE MID 50S TO
LOWER 60S ACROSS THE WARM SECTOR...THERE SHOULD BE AROUND 700-1200
J/KG OF MUCAPE PRESENT. THIS...ALONG WITH AROUND 28C VERTICAL TOTALS
AND 60KTS OF DEEP LAYER SHEAR...SHOULD HELP GENERATE STRONG TO
SEVERE THUNDERSTORMS ACROSS THE REGION. THESE STORMS MAY BE ISOLATED
TO SCATTERED AT FIRST BEFORE CONGEALING INTO A SQUALL LINE ACROSS
WEST CENTRAL MS AND TRACKING EAST THROUGH THE REST OF THE CWA DURING
THE EVENING HOURS. THE PRIMARY RISK WITH THESE STORMS WILL BE FROM
DAMAGING WINDS AND HAIL AND GIVEN THE AMOUNT OF WIND SHEAR THERE
WILL ALSO BE RISK OF TORNADOES. OVERALL THE CONFIDENCE AND AREA
OUTLOOKED PREVIOUSLY SEEMS GENERALLY ON TRACK STILL. THE OVERALL
TRACK OF THE SFC LOW WILL DICTATE HOW MUCH OF THE REGION OR WHICH
PARTS OF THE REGION WILL SEE THE SEVERE WEATHER. THE MAIN AREA IN
QUESTION AS TO HOW MUCH SEVERE WEATHER COULD BE SEEN IS THE
NORTHWEST. CURRENTLY MODELS ARE IN GOOD AGREEMENT THAT THE SFC LOW
WILL TRACK GENERALLY FROM NATCHEZ TO THE JACKSON METRO AREA TO
COLUMBUS. POINTS ALONG AND SOUTH OF THIS TRACK WILL BE PRIMED FOR
POTENTIAL TO SEE SEVERE WEATHER...WHEREAS NORTH OF THIS WILL LIKELY
REMAIN TOO STABLE TO SEE MUCH IF ANY...THOUGH SOME ELEVATED STORMS
THAT COULD PRODUCE HAIL COULD BE POSSIBLE. THAT BEING SAID...WILL
CONTINUE TO WITH CURRENT HWO/GRAPHICS AS IS. IN ADDITION TO THE
SEVERE THREAT...THERE WILL BE A RISK FOR HEAVY RAIN GIVEN MULTIPLE
ROUNDS OF STORMS FROM THIS MORNING ALONG THE WARM FRONT TO THE MORE
VIGOROUS CONVECTION LATER THIS AFTERNOON. EVEN THOUGH WE HAVE NOT
SEEN RAIN IN A WHILE...VEGETATION THIS TIME OF YEAR DOESNT ABSORB
THE RAINFALL AS EFFICIENTLY. WILL ALSO KEEP THE FLOODING OUTLOOK AS
IS. HI-RES GUIDANCE ALSO AGREES THAT THE BEST TIMING SHOULD BE
AROUND NOON TO 9-10PM.
AS THE SFC LOW MOVES NORTHEAST TOWARD THE TENNESSEE VALLEY...THE
UPPER LOW WILL BE LAGGING SHORTLY BEHIND. AS THIS MOVES ACROSS THE
REGION...WRAPAROUND MOISTURE WILL MIX WITH THE INCOMING COLD AIR TO
GENERATE A WINTER WEATHER POTENTIAL FOR AT LEAST THE NORTHERN PART
OF THE CWA IN THE EARLY MORNING HOURS OF FRIDAY. /28/
CONCERNING WINTER WEATHER POTENTIAL...SIGNIFICANT SNOWFALL REMAINS A
POSSIBILITY OVER NORTHERN PORTIONS OF THE ARKLAMISS FROM LATE
THURSDAY NIGHT THROUGH MUCH OF FRIDAY. FARTHER SOUTH...FLURRIES OR
EVEN A FEW PERIODS OF LIGHT SNOW POSSIBLE DOWN TO THE I-20
CORRIDOR...WITH SOME DRIZZLE OR FREEZING DRIZZLE A CONCERN AS WELL.
MODEL CONSENSUS SEEMS TO HAVE SETTLED ON A TRACK OF THE MID/UPPER
LOW ACROSS NRN LA AND NW/NRN PORTIONS OF THE ARKLAMISS...WITH THE
ECMWF/GEM FARTHEST SOUTH. THE GFS SOLUTION OFFERS MORE OF A MIDDLE
ROAD AND WILL FOLLOW CLOSER TO ITS DETAILS WHICH MATCH UP WELL WITH
THE PREVIOUS FORECAST. ASIDE FROM THE LOW POSITIONING AND CORRELATED
PRECIP AMOUNTS...THERE ARE UNCERTAINTIES INVOLVING PRECIPITATION
TYPE AS WARMER MID LEVEL AIR COULD BE SUFFICIENT FOR SLEET TO MIX IN
WITH SNOW...AND OF COURSE THE TIMING OF RAIN TO FROZEN PRECIP IS
ALWAYS A BIG QUESTION IN THIS SET-UP. IT SEEMS A CONSENSUS POINTS TO
THE 09-12Z TIME FRAME FOR A CHANGE-OVER TO FROZEN PRECIP IN THE
DELTA REGION...WITH THE TRANSITION ZONE MOVING EAST ACROSS CENTRAL
MS LATER IN THE MORNING. THE INHERITED FORECAST MAY HAVE BEEN A
LITTLE TOO FAST IN THIS REGARD...BUT WILL KEEP IT ROUGHLY THE SAME
TO MAINTAIN CONSISTENCY WITH THE WATCH PRODUCT. IN THE END...SNOW
AMOUNTS COULD STILL BE JUST AS...IF NOT MORE SIGNIFICANT THAN
PREVIOUSLY ANTICIPATED...BUT A LITTLE MORE DELAYED.
THE MAIN CHANGES IN THIS FORECAST WERE TO EXPAND THE WATCH TO
INCLUDE SE ARKANSAS AND WASHINGTON COUNTY BASED ON IDEA OF QUICKER
STRENGTHENING AND STRONGER LIFT WITH THE MID LEVEL LOW PREVIOUSLY
DISCUSSED...WHICH WOULD SUGGEST A SNOW SWATH WITH A LITTLE MORE OF A
SW-NE ORIENTATION FOR THE HEAVIER AMOUNTS OVER NRN PORTIONS OF THE
DELTA REGION. HAVE COORDINATED WITH WPC TO BUMP UP AMOUNTS SOME IN
THE WATCH AREA...BUT CONFIDENCE IS STILL NOT HIGH ENOUGH TO WARRANT
AN UPGRADE. FOR LOCATIONS SOUTH OF THE WATCH AREA AND DOWN TO THE I-
20 CORRIDOR...ICE CRYSTAL GROWTH NECESSARY FOR SNOW WILL BE MORE
FLEETING GIVEN MORE SHALLOW MOISTURE AND LIFT...BUT STRONG COLD
ADVECTION WILL CERTAINLY SQUEEZE OUT SOME DRIZZLE WHICH COULD BECOME
PROBLEMATIC BY FRIDAY EVENING WHEN THE TEMPERATURE IS EXPECTED TO
DROP BELOW FREEZING...AND THE NEAR SURFACE LAYER COULD BECOME COLD
ENOUGH FOR SNOW GRAIN PRODUCTION. IN ANY CASE...PRECIPITATION
AMOUNTS SHOULD BE LIGHT AND SNOW AMOUNTS STILL LOOK INCONSEQUENTIAL
FARTHER SOUTH. /EC/
WHILE WARM CONDITIONS WILL BE PREVALENT TODAY...STRONG COLD AIR
ADVECTION WILL MOVE IN BEHIND THE FRONT AND FRIDAY WILL BE A RATHER
RAW AND MISERABLE DAY ACROSS MUCH OF THE REGION. LOCATIONS ACROSS
THE HIGHWAY 82 CORRIDOR WILL STRUGGLE TO GET OUT OF THE 30S DURING
THE DAY...ESPECIALLY WITH SNOWFALL OCCURRING AND MAY LINGER NEAR
FREEZING FOR MUCH OF THE DAY. IN ADDITION...NORTH/NORTHWESTERLY WINDS
WILL BE RATHER BLUSTERY WHICH MAY RESULT IN BLOWING/DRIFTING SNOW
AT TIMES. GUIDANCE INDICATES THAT SPEEDS OF 30MPH WILL BE POSSIBLE
WITH HIGHER GUSTS AND THIS COULD WARRANT A WIND ADVISORY FOR
PORTIONS OF THE DELTA ON FRIDAY. THE WIND AND COLD COMBINED WILL
CREATE WIND CHILLS IN THE 20S ACROSS MOT OF THE AREA DURING THE DAY
ON FRIDAY AND THE UPPER TEENS IN THE DELTA. /28/
.LONG TERM...SATURDAY THROUGH NEXT WEDNESDAY...AFTER A VERY ACTIVE
SHORT TERM PERIOD (THURSDAY AND FRIDAY)...OTHER THAN A SMALL "BUMP
IN THE ROAD" MONDAY INTO TUESDAY...THE LONG TERM PORTION OF THE
FORECAST CURRENTLY APPEARS RATHER SUBDUED.
AS THE SURFACE LOW CONTINUES TO LIFT NORTHEAST UP THE EAST COAST AND
THE WESTERN PERIPHERY OF THE UPPER TROUGH EXITS THE REGION...CLOUDS
AND ANY POSSIBLE LINGERING FLURRIES SHOULD EXIT THE CENTRAL AND
EASTERN PORTIONS OF THE FORECAST AREA SATURDAY MORNING. DESPITE THE
CLEARING SKIES...A RATHER BRISK DAY IS EXPECTED AS HIGHS SATURDAY
AFTERNOON RANGE FROM THE MID 30S TO MID 40S. THESE COLD TEMPERATURES
WILL BE BACKED BY NORTHERLY WINDS BETWEEN 10-15 MPH...GUSTING UP TO
AROUND 20 MPH AT TIMES...PRIMARILY THROUGH MID-AFTERNOON. THIS
COMBINATION OF COLD TEMPERATURES AND WINDS WILL RESULT IN AFTERNOON
WIND CHILLS RANGING FROM THE UPPER 20S TO UPPER 30S. CLEAR SKIES
AND LIGHT TO CALM WINDS ARE EXPECTED SATURDAY NIGHT AS A SURFACE
HIGH SHIFTS OVER THE REGION. THIS WILL CAUSE OVERNIGHT LOWS TO
PLUMMET INTO THE LOW TO MIDDLE 20S AREAWIDE.
A BRIEF WARMING TREND WILL BEGIN ON SUNDAY AND CONTINUE INTO MONDAY
AS THE SURFACE HIGH SHIFTS EAST OF THE CWA...AND FLOW ACROSS THE
REGION BECOMES SOUTHERLY. STILL...AN OVERALL SEASONABLE DAY WILL BE
ON TAP AS HIGHS RANGE FROM THE MID 40S TO MID 50S UNDER SUNNY SKIES.
CLOUDS WILL INCREASE SUNDAY NIGHT INTO MONDAY MORNING AS LOWS RANGE
FROM THE MID 30S TO MID 40S. HIGHS MONDAY UNDER MOSTLY CLOUDY SKIES
WILL RANGE FROM THE UPPER 50S TO MIDDLE 60S...AND FALL INTO THE
UPPER 30S TO UPPER 40S MONDAY NIGHT.
THE BEFORE MENTIONED INCREASE IN CLOUDS SUNDAY NIGHT INTO MONDAY
MORNING IS RESPONSE TO AN UPPER LEVEL TROUGH SWINGING ACROSS THE
NATION'S MID-SECTION MONDAY INTO TUESDAY. THIS WILL SEND ANOTHER
COLD FRONT INTO AND THROUGH THE FORECAST AREA MONDAY EVENING INTO
TUESDAY. THIS WILL ALSO BRING AN INCREASE IN RAIN CHANCES FROM
MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON. RAIN LOOKS TO COME TO
AN END TUESDAY EVENING...WITH GRADUAL CLEARING AND COOL CONDITIONS
EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY. HIGHS BOTH TUESDAY AND
WEDNESDAY WILL BE FROM THE MID 40S TO MID 50S. LOWS TUESDAY AND
WEDNESDAY NIGHTS WILL FALL INTO THE 30S. /19/
&&
.AVIATION...POOR AVIATION CONDITIONS WILL CONTINUE TODAY AND INTO
FRIDAY AS A POTENT STORM SYSTEM MOVES THROUGH THE REGION. CEILINGS
WILL CONTINUE TO BE IFR TO LIFR TODAY WITH SHOWERS AND THUNDERSTORMS
DEVELOPING/MOVING INTO THE REGION. SOME STORMS COULD BE ON THE SEVERE
SIDE WITH GUSTY WINDS. THE MAIN TIMEFRAME FOR THESE STORMS WILL BE
AROUND 18Z THROUGH 03Z. AFTER THIS CEILINGS AND VIS MAY IMPROVE
SLIGHTLY FOR LOCATIONS SOUTH OF I-20. HOWEVER...TAF SITES ALONG THE
HIGHWAY 82 CORRIDOR WILL CONTEND WITH SNOW EARLY FRIDAY MORNING
THROUGH FRIDAY. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 65 39 40 28 / 95 100 53 9
MERIDIAN 63 41 42 30 / 92 100 51 9
VICKSBURG 65 40 41 28 / 95 95 53 6
HATTIESBURG 68 46 45 28 / 92 100 22 6
NATCHEZ 68 42 42 27 / 95 86 32 5
GREENVILLE 54 34 36 28 / 96 97 90 7
GREENWOOD 55 35 36 26 / 96 100 90 8
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
FOR MSZ018-019-025>029-034.
LA...NONE.
AR...WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
FOR ARZ074-075.
&&
28/EC/19HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 508 AM CST THU JAN 21 2016 ARZ074-075-MSZ018-019-221115- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER- 508 AM CST THU JAN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...AND NORTHWEST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL CHANGE TO SNOW LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING WITH SNOW CONTINUING INTO THE EARLY AFTERNOON FRIDAY. SNOW ACCUMULATIONS OF ONE TO FOUR INCHES ARE POSSIBLE MAINLY NORTH OF A LINE FROM CLEVELAND TO GREENWOOD. TRAVEL CONDITIONS MAY BECOME DIFFICULT ACROSS THE AREA ON FRIDAY. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. LAZ007>009-015-016-023-MSZ025>045-047-221115- MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA- FRANKLIN LA-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA- WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA- WARREN- 508 AM CST THU JAN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...AND NORTH CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...TODAY THROUGH TONIGHT FLOODING THREAT...LIMITED TIMING...TODAY THROUGH TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE FROM MIDDAY TODAY THROUGH THE EARLY EVENING HOURS. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS BUT HAIL UP TO HALF DOLLAR SIZE AND A FEW TORNADOES ARE ALSO POSSIBLE. IN ADDITION, RAINFALL ACCUMULATIONS OF ONE TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS MAY LEAD TO LOCALIZED FLASH FLOODING. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL CHANGE TO SNOW FRIDAY MORNING WITH SNOW CONTINUING INTO THE AFTERNOON FRIDAY. SNOW ACCUMULATIONS OF ONE TO FOUR INCHES ARE POSSIBLE NORTH OF A LINE FROM CLEVELAND TO GREENWOOD TO EUPORA. TRAVEL CONDITIONS MAY BECOME DIFFICULT IN THOSE AREAS ON FRIDAY. FARTHER SOUTH, LIGHT ACCUMULATIONS ARE POSSIBLE, BUT TRAVEL IMPACTS ARE LESS LIKELY. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3) .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY THROUGH TONIGHT. LAZ024>026-MSZ046-048>056-059>061-221115- CATAHOULA-TENSAS-CONCORDIA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JEFFERSON-ADAMS- FRANKLIN MS- 508 AM CST THU JAN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND SOUTHWEST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS THREAT...ELEVATED TIMING...TODAY THROUGH TONIGHT FLOODING THREAT...LIMITED TIMING...TODAY THROUGH TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS BUT HAIL UP TO HALF DOLLAR SIZE AND A FEW TORNADOES ARE ALSO POSSIBLE. IN ADDITION RAINFALL ACCUMULATIONS OF ONE TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS MAY LEAD TO LOCALIZED FLASH FLOODING. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY THROUGH TONIGHT. MSZ057-058-062>066-072>074-221115- JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES- MARION-LAMAR-FORREST- 508 AM CST THU JAN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS THREAT...ELEVATED TIMING...TODAY THROUGH TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS BUT HAIL UP TO HALF DOLLAR SIZE AND A FEW TORNADOES ARE ALSO POSSIBLE. (WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2) .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY THROUGH TONIGHT. 28 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. *FLOODING* EXTREME...CONFIDENT IN SIGNIFICANT FLOODING. SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE. ELEVATED...CONFIDENT IN FLOODING. LIMITED...FLOODING POSSIBLE. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.SRH.NOAA.GOV/JAN/?N=SAFE FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ SPC...MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/# SPC...DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ SPC...STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ NWS JAN CURRENT SVR/TOR WATCHES... WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
724 AM CST THU JAN 21 2016
LAZ023>025-211415-
TENSAS LA-FRANKLIN LA-CATAHOULA LA-
724 AM CST THU JAN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CATAHOULA...
SOUTHEASTERN FRANKLIN AND SOUTHWESTERN TENSAS PARISHES UNTIL 815 AM
CST...
AT 723 AM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LEE BAYOU...OR 13 MILES NORTHWEST OF FERRIDAY...MOVING NORTHEAST
AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
COOTER POINT AROUND 740 AM CST.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SICILY ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3211 9154 3189 9130 3174 9158 3176 9159
3176 9160 3173 9163 3173 9165 3174 9168
3174 9170 3171 9170 3180 9179
TIME...MOT...LOC 1323Z 223DEG 37KT 3181 9165
19The Jackson/Brandon,MS radar (KDGX), 120 km away, was scanning. The volume nearest the first event began at 14:11 UTC.
16 hail, 14 thunderstorm wind, 6 tornado. Local standard time, as filed.
Hail up to quarter size fell along Highway 553 and covered the ground.
A swath of mainly nickel sized hail fell across Warren County.
A broad swath of sporadic tree damage occurred extending from southwest of Yazoo City to near Benton. A few sheds were destroyed and two windows were blown out of a school.
Powerlines were blown down along Highway 61 near White Apple.
A few trees were blown down in the Cranfield/Liberty road area south of Cranfield.
Trees and powerlines were blown down along East Wilderness Road.
Golfball size hail fell on Union Church Road.
Swath of quarter sized hail fell in Leake County.
Quarter size hail fell in Crystal Springs, which dented some vehicles.
A large tree was blown down.
Quarter size hail fell near I-220 and Highland Colony Parkway.
A tree fell on a powerline on North Azalea Drive and power was out in that area. Another tree blocked the road on Madison Avenue near Stonegate Drive. Another tree was blown down and blocked traffic on Rice Road.
A swath of hail fell in southeast Leake County. The biggest hailstone was around 1.5 inches.
Hail covered the ground.
A few trees were blown down on Bunkley Road.
This weak tornado touched down along Bennett Road and tracked northeast along the northern portion of Burt-Loop Road. Here, a couple of trees were snapped along with several limbs broken off and some shingles peeled off the roof of a home. The tornado continued to Harmony Road, where a few more trees were snapped and some tin was peeled off the roof of a house. The tornado dissipated before it reached Highway 27. The maximum estimated wind speeds were 85mph.
This weak tornado touched down just north of the Old Red Star community along Old Red Star Rd just to the south of the Copiah/Lincoln county line. A shed was damaged with the roof blown off and a few trees damaged. As the tornado tracked northeast, it crossed Watson Rd and damaged a couple trees. The heaviest damage occurred just west of Lott Smith Rd where dozens of pine trees were snapped and several hard woods were uprooted. A shed was damaged along with a small portion of a roof on a house. Another home had a larger section of the roof torn off. This area was rated EF1. The tornado continued northeast and lifted at Sylvarena Rd and Bayou Pierre. The maximum estimated winds were 100mph. The total track length was 5.4 miles and path width was 200 yards.
This weak tornado touched down just north of the Old Red Star community along Old Red Star Rd just to the south of the Copiah/Lincoln county line. A shed was damaged with the roof blown off and a few trees damaged. As the tornado tracked northeast, it crossed Watson Rd and damaged a couple trees. The heaviest damage occurred just west of Lott Smith Rd where dozens of pine trees were snapped and several hard woods were uprooted. A shed was damaged along with a small portion of a roof on a house. Another home had a larger section of the roof torn off. This area was rated EF1. The tornado continued northeast and lifted at Sylvarena Rd and Bayou Pierre. The maximum estimated winds were 100mph. The total track length was 5.4 miles and path width was 200 yards.
Pinetop was blown out of a tree and blocked the road at Highway 15 South.
Quarter size hail fell at Lake Lincoln State Park.
The tornado started off of Highway 472 where it snapped a few trees and then continued northeast along the highway where it took a large portion of the roof off of a mobile home. The tornado continued northeast and crossed Berta Mamgum Road, where it snapped a few trees along the way and blew some tin off the roof of a mobile home. The tornado continued across Railroad Lane and Highway 28, snapping several trees and ended just east of Old Westville Road. The maximum estimated wind speeds were 95mph.
A tree was blown down in town along with dime sized hail.
This weak tornado snapped a handful of large pine trees off of County Road 562 and 550. A few other large limbs were also broken off. This tornado dissipated just before it crossed Highway 35. The maximum estimated wind speeds were 70mph.
Multiple trees were blown down throughout the county. One such tree was blown down on Highway 501.
Quarter size hail fell on Highway 540.
A tree was blown down in Bay Springs.
The tornado started near Strickland Road, where it snapped a few trees. The tornado continued northeast to the intersection of Porter Hudson Road and North Slade Road. At this point, the tornado was the strongest with 115mph winds. The tornado destroyed a garage and took the roof off of a house. The tornado continued across Bob Graham Road, where it took some roof decking off of a home. The tornado continued across Sand Lane, where it caused some roof damage to a mobile home. The tornado crossed Old Salt Road and snapped a few trees and tipped over a mobile home. The tornado continued to move east across North Black Creek Road, snapping a few more trees along the way and ended just east of Black Creek Road.
Multiple trees were blown down around Enterprise.
A tree was blown down across County Road 320.
Trees were blown down along Walker Bottom Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyThe tornado archive for Mississippi, 2016Warnings in Mississippi, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609763, 609765, 609769, 609770, 609773, 609774, 609775, 609778, 609780, 609781, 609782, 609783, 609786, 609787, 609792, 609788, 609794, 609795, 609831, 618151, 618152, 609797, 609798, 609801, 609832, 609803, 609805, 609833, 609807, 609808, 609809, 609810, 609839, 609812, 609811, 609813.